Display Settings:

Format

Send to:

Choose Destination
Int J Environ Res Public Health. 2013 Mar 14;10(3):1062-84. doi: 10.3390/ijerph10031062.

UVA photoirradiation of nitro-polycyclic aromatic hydrocarbons-induction of reactive oxygen species and formation of lipid peroxides.

Author information

  • 1National Center for Toxicological Research, U.S. Food and Drug Administration, Jefferson, AR 72079, USA. qingsu.xia@fda.hhs.gov

Abstract

Nitro-polycyclic aromatic hydrocarbons (nitro-PAHs) are a class of genotoxic environmental contaminants. We have long been interested in determining the mechanisms by which nitro-PAHs induce genotoxicity. Although the metabolic activation of nitro-PAHs leading to toxicological activities has been well studied, the photo-induced activation of nitro-PAHs has seldom been reported. In this paper, we report photo-induced lipid peroxidation by 19 nitro-PAHs. The results indicated that all but two of the nitro-PAHs can induce lipid peroxidation. Mechanistic studies suggest that lipid peroxidation by nitro-PAHs is mediated by free radicals generated in the reaction. There was no structural correlation between the nitro-PAHs and their ability to induce lipid peroxidation upon UVA irradiation, or between the HOMO-LUMO gap and the ability to cause lipid peroxidation. Most of the nitro-PAHs are less potent in terms of causing lipid peroxidation than their parent PAHs. The lack of correlation is attributed to the complex photophysics and photochemistry of the nitro-PAHs and the yield of reactive oxygen species (ROS) and other factors.

PMID:
23493032
[PubMed - indexed for MEDLINE]
PMCID:
PMC3709304
Free PMC Article

Images from this publication.See all images (11)Free text

Scheme 1
Scheme 2
Figure 1
Figure 2
Figure 3
Figure 4
Figure 5
Figure 6
Figure 7
Figure 8
Figure 9
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Multidisciplinary Digital Publishing Institute (MDPI) Icon for PubMed Central
    Loading ...
    Write to the Help Desk